Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 147, NWS Dodge City, KS

June 2, 1996Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 2, 1996, 12:53 AM CDT for Kearny County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1996, 12:53 AM CDT (05:53 UTC)
Expired
Jun 2, 1996, 1:25 AM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 1:00 AM CDTHail 1.25Lakin, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2005 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 020554
SVRDDC
KSC093-020625-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1253 AM CDT SUN JUN 2 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 125 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...KEARNY COUNTY
 
AT 1250 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR AND SPOTTER REPORTS 5 MILES SOUTHWEST OF DEERFIELD
MOVING EAST AT 20 MPH.

LAW ENFORCEMENT REPORTS IN LAKIN THIS STORM IS CAPABLE OF PRODUCING
NICKEL TO QUARTER SIZED HAIL AS IT MOVES THROUGH CENTRAL AND EASTERN
KEARNEY COUNTY.  STRONG WINDS AND HEAVY RAIN WILL ALSO BE POSSIBLE
WITH THIS SEVERE THUNDERSTORM.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 DEERFIELD                        BY 1255 AM CDT
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

SEARCY/JJ

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:41 PM CDT, 9 hours 12 minutes earlier.

Area forecast discussion, Jun 1, 3:41 PM CDT, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT SAT JUN 1 1996

FORECAST CHALLENGE NEXT TWO DAYS IS THE EXTENT TO WHICH AIRMASS OVER
WESTERN KANSAS MODIFIES.

RATHER CHILLY H5 TEMPS...LEFTOVER SURFACE MOISTURE AND A VERY WEAK S/W
MAY MEAN AN EVENING RW/TRW IN THE FAR WESTERN PART OF THE CWA. AND WITH
THIS LITTLE BIT OF CONVECTION...IT MAY BE A WHILE TILL WE SEE ANY MORE
AS A STRONG RIDGE BUILDS OVER THE WEST COAST...KEEPING US IN A DRY NWRLY
FLOW WHERE THE ONLY EXCITEMENT MAY BE CIRRUS.

SIDED WITH THE AVN MOS FOR TONIGHT AS GOOD RADIATIONAL COOLING AND
WEAK ADVECTION OF LOWER TD/S SHOULD BE GOOD FOR UPPER 40S TO LOWER 50S
MOST AREAS.

DDC  051/079 052/081 053 :000
GCK  049/081 051/082 053 200
EHA  050/082 052/053 055 200
LBL  051/081 052/052 053 000
HYS  047/077 049/079 050 000
P28  054/082 053/084 054 000

MCAVOY

In the hours before

Local storm report, Jun 2, 12:49 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
1246 AM CDT SUN JUN 2 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    NESS CITY                 KS   1.75 INCH HAIL
06/02/96   NESS                           REPORTED BY NESS COUNTY
                                          DISPATCHER IN NESS CITY

0538 PM    NESS CITY                 KS   1.75 INCH HAIL
06/02/96   NESS                           REPORTED BY AGTAP
                                          OBSERVER IN SOUTHWEST
                                          NESS CITY

0543 AM    NESS CITY                 KS   1.75 INCH HAIL
06/02/96   NESS                           REPORTED BY AGTAP
                                          OBSERVER IN NESS CITY
0543 PM    NESS CITY                 KS   1.75 INCH HAIL
06/02/96   NESS                           REPORTED BY DDC MIC AND
                                          SOO ON DAMAGE SURVEY IN
                                          NESS CITY

0716 PM    MONTEZUMA                 KS   0.75 INCH HAIL
06/02/96   GRAY                           REPORTED BY AGTAP
                                          OBSERVER IN MONTEZUMA

0731 PM    2N DEERFIELD              KS   0.75 INCH HAIL
06/2/96    KEARNY                         REPORTED BY AGTAP OBSERVER

0758 PM    12S GARDEN CITY           KS   0.88 INCH HAIL
06/02/96   FINNEY                         REPORTED BY SKYWARN HAM

0821 PM    12S GARDEN CITY           KS   0.75 INCH HAIL
06/02/96   FINNEY                         REPORTED BY GARDEN CITY
                                          EOC

0830 PM    16NW SUBLETTE             KS   0.75 INCH HAIL
06/02/96   HASKELL                        REPORTED BY PUBLIC

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:10 PM CDTSevere Thunderstorm WarningDDCGray35 min
Jun 1, 7:34 PM CDTSevere Thunderstorm WarningDDCFinney31 min
Jun 1, 8:05 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell45 min
Jun 2, 5:19 AM CDTSevere Thunderstorm WarningDDCHamilton, Kearny46 min
Jun 2, 6:13 AM CDTSevere Thunderstorm WarningDDCFinney47 min
Jun 2, 6:25 AM CDTSevere Thunderstorm WarningDDCHodgeman50 min
Jun 2, 6:58 AM CDTSevere Thunderstorm WarningDDCGray, Haskell47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.